Background Several studies have suggested that sarcopenia is associated with an increased treatment toxicity in patients with cancer. The aim of this study is to evaluate the relationship between sarcopenia and anthracycline-related cardiotoxicity.
Methods Patients who received anthracycline-based chemotherapy between 2014 and 2018 and had baseline abdominal CT and baseline and follow-up echocardiography after anthracycline treatment were included. European Society of Cardiology ejection fraction criteria and American Society of Echocardiography diastolic dysfunction criteria were used for definition of cardiotoxicity. Sarcopenia was defined on the basis of skeletal muscle index (SMI) and psoas muscle index (PMI) calculated on CT images at L3 and L4 vertebra levels.
Results A total of 166 patients (75 men and 91 women) were included. Sarcopenia was determined in 33 patients (19.9%) according to L3-SMI, in 17 patients (10.2%) according to L4-SMI and in 45 patients (27.1%) according to PMI. 27 patients (16.3%) developed cardiotoxicity. PMI and L3-SMI were significantly associated with an increased risk of cardiotoxicity (L3-SMI: HR=3.27, 95% CI 1.32 to 8.11, p=0.01; PMI: HR=3.71, 95% CI 1.58 to 8.73, p=0.003).
Conclusions This is the first study demonstrating a significant association between CT-diagnosed sarcopenia and anthracycline-related cardiotoxicity. Routine CT scans performed for cancer staging may help clinicians identify high-risk patients in whom closer follow-up or cardioprotective measures should be considered.
- heart failure
- supportive care
Data availability statement
Data are available upon reasonable request. The data that support the findings of this study are available from the corresponding author upon reasonable request.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.